Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

I have been taking 50 mgs of Zoloft daily for several years for chronic recurring clinical depression, and it has helped. In the last couple of months, though, I have been bothered by muscle tightness in my jaw, cheeks, and around my eyes. I tried to lower the dose with my doctor's permission, but went back to the original dose when I began to relapse. Is this upsetting tightening a side effect of Zoloft? Is it dangerous? What can I do to get rid of it?

Answered by: Maria Oquendo

This is a known, but relatively uncommon side effect of SSRIs like Zoloft. It tends to be dose related, so the first strategy is to reduce the dose as you and your doctor did. However, since you relapsed at a lower dose, you and your doctor might consider trying a different antidepressant, preferably a non-SSRI. It is worth noting that a different SSRI may not necessarily result in this side effect.